A state of profound unconsciousness from which a person cannot be aroused. It may be the result of trauma, a brain tumor, loss of blood supply to the brain (as from cerebrovascular disease), a toxic metabolic condition, or encephalitis (brain inflammation) from an infectious disease. In people with diabetes, two conditions associated with very high blood glucose may cause coma; these are diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS). Severe hypoglycemia, or very low blood glucose, may also lead to coma. It’s important for all people with diabetes to learn to recognize these conditions and respond accordingly.
Diabetic ketoacidosis is a serious imbalance in blood chemistry causing about 100,000 hospitalizations each year, with a mortality rate of under 5%. It typically occurs when a person has high blood sugar and insufficient insulin to handle it. Without adequate insulin, the body breaks down fat cells for energy, flooding the bloodstream with metabolic by-products called ketoacids. Meanwhile, the kidneys begin filtering large amounts of glucose from the blood and producing large amounts of urine. As the person urinates more frequently, the body becomes dehydrated and loses important minerals called electrolytes. If not treated, these serious imbalances can eventually lead to coma and death.
Hyperosmolar hyperglycemic state most commonly affects elderly people. Like DKA, HHS starts with high blood glucose and insulin deficiency and causes people to urinate frequently and become dehydrated. HHS also impairs the ability of the kidneys to filter glucose from the bloodstream, making the blood glucose level rise even higher. Because of the extreme dehydration, HHS can be life-threatening, with a mortality rate of 15%, and can be even more difficult to treat successfully than DKA.
Both conditions can occur in anyone who has diabetes. They may be triggered by insulin deficiency or by any major stress to the body, which can cause the counterregulatory hormones to surge and elevate blood sugar levels. The most common trigger for either condition is an infection such as strep throat, pneumonia, a foot ulcer, intestinal flu, or a urinary tract infection.
The best way to prevent DKA or HHS is to prevent high blood glucose in the first place. Since they most commonly occur during an illness, work out “sick-day management” rules with your health-care provider before you become ill. Be alert to signs and symptoms of very high blood glucose (including thirst, increased appetite, frequent urination, and weight loss) as well as symptoms of dehydration (such as dryness of the mouth, cracked lips, sunken eyes, weight loss, and dry skin). In severe cases, you may experience vomiting, weakness, and confusion. People with DKA may experience abdominal pain and note a “fruity” odor to the breath due to the presence of ketones.
If you experience these symptoms, seek medical help immediately. Both DKA and HHS warrant a trip to the emergency room so that all facets of your blood chemistry can be carefully monitored and treated.
Severe hypoglycemia can lead to coma by starving the brain of its primary source of energy, glucose. Hypoglycemia can result from too much insulin, a decrease or delay in food intake, or an increase in physical activity. Typical symptoms of mild hypoglycemia include tremors, sweating, heart palpitations, and hunger. When hypoglycemia becomes more severe, brain function may be affected, causing such symptoms as mood changes, confusion, irritability, and drowsiness. Individuals may eventually lapse into coma or convulsions.
People who use insulin or an oral diabetes medicine that can cause hypoglycemia should always carry some form of shelf-stable carbohydrate such as LifeSaver candies, juice boxes, or glucose gel or tablets just in case. If you show signs of severe hypoglycemia, friends and family should try to get you to consume a food or drink containing carbohydrate (preferably one with little or no fat). If you are unwilling or unable to take anything by mouth, they should inject glucagon or call 911.
Glucagon, a hormone that causes the liver to release glucose into the bloodstream, is available by prescription, and family members and close friends should be instructed on how to inject it. If you respond to treatment, you should consume some carbohydrate to replenish your body’s energy stores. If you do not respond to a glucagon injection in 15 to 30 minutes, your helpers should call for emergency assistance.